MAUDE Adverse Event Report: STIMWAVE TECHNOLOGIES INC. FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM

STIMWAVE TECHNOLOGIES INC. FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM
Model Number FR8A-RCV-A0;FR8A-SPR-B0
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Wound Infection (2447)
Date of Event 12/15/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Stimwave quality has investigated the details surrounding a complaint resulting from an unconfirmed infection that occurred in (b)(6) reported to stimwave on (b)(6) 2018, by stimwave clinical specialist.The patient had a permanent procedure performed on (b)(6) 2018, in which a freedom-8a receiver stimulator (fr8a-rcv-a0) and freedom-8a spare lead (fr8a-spr-b0) were implanted in the patient's right leg to treat the patient's chronic leg pain (chronic regional pain syndrome).There were no complications during the implant procedure and the patient was receiving significant pain relief.On (b)(6) 2018, the patient contacted the clinical specialist and reported that her leg was sore and red around the insertion site.The patient stated that the pain and redness presented suddenly (within the last 24 hours), but the device was still providing pain relief.The clinical specialist instructed the patient to seek out medical attention.The patient met with a physician who prescribed oral antibiotics (type, dose, and duration unknown).The therapy specialist sought medical advise from another pain specialist who advised that if the patient had an infection, it would be best to seek iv antibiotic treatment.The therapy specialist relayed this information to the patient, and as a precaution, the patient visited a local hospital for iv medical treatment.The treating hospital took cultures of the reddened site to determine the strain of infection.The results of these tests are unknown to stimwave.On (b)(6) 2018, the patient reported that iv treatment had ceased and was replaced with "backtroban" cream on the site and is being sealed from environments to ensure finality of treatment.The patient was discharged from the hospital on (b)(6) 2018.The patient continues to receive significant pain relief from the device.At this time, evaluating physicians believe the infection is superficial, and is not near the implant.Therefore, device explant is not required.The patient does not have comorbidities, pre-existing conditions, or injuries that would otherwise contraindicate her from being implanted with the freedom scs system.The patient reported no other issues with the system before, during, or after the permanent procedure until the onset of pain and redness on (b)(6) 2018.Immediately following notification by the clinical specialist on (b)(6) 2018, stimwave quality and management reviewed the events following the procedure leading up to the issue.Stimwave quality reminded the clinical specialist that in (b)(6), the freedom scs system is indicated for spinal cord stimulation and is intended for implantation in the epidural space.However, in the united states and european union, the fr8a-rcv-a0 and fr8a-spr-b0 devices are also indicated for peripheral nerve stimulation.The clinical specialist affirmed that she and the implanting clinician were aware of the device intended use prior to the procedure.The clinical specialist confirmed that the procedure was performed in a sterile environment, sterile field handling protocols were used, and the sterile barriers of all products used were intact prior to implant.No complications arose during the implant procedure.Because of the time between device implantation and issue onset, it is not likely that the device caused or contributed to the issue.While the patient was treated for infection, blood cultures have not verified the diagnosis.It is likely that an unknown event caused or contributed to the issue.To rule out any potential issues with product sterility, stimwave reviewed sterilization records on product from inventory, which confirmed the products from the same lots are sterile out of the package.The raw data from sterilization cycle matched the cycle specification.Stimwave quality, engineering, and manufacturing verified that the correct cycle specification was used for the stimulator lot.The source of the issue was not traced back to compromised product sterility or operating room conditions.While surgical site infection is a known complication of surgery and is listed as a contraindication in the instructions for use, it is not known yet if the issue is a confirmed infection or another irritation unrelated to the product or the implantation site.The patient and the implanting clinician confirm no comorbidities, pre-existing conditions, or injuries that would have contributed to a contraindication or caused an issue her from receiving treatment.It is unlikely that the device as caused the unconfirmed infection because: the evaluating clinicians determined it was superficial (not at or originating from the implant), and the issue onset occurred six (6) months after the implant procedure.The source of the issue cannot be traced back to the device or the procedure.The device did not fail to meet performance or safety specifications during the procedure.Stimwave will continue to track and trend events.The root cause of the complaint is not attributed to device failure, the inability of the device to meet performance or safety specifications, nor nonconformance to physical or functional device specifications.The root cause is likely that an unknown event caused or contributed to the issue.Corrective action is not required to remedy the root cause of the complaint.The device did not fail to meet performance or safety specifications.Stimwave has confirmed that the product was delivered sterile, and the sterile barriers were not compromised.Infection is a known adverse event for spinal cord stimulation and the freedom scs system, and is detailed in stimwave's risk management file as well as applicable instruction for use and patient-facing labeling and mitigated as far as possible.Before the procedure, stimwave clinical specialist made the implanting clinician aware that the freedom scs system is intended for spinal cord stimulation and is implanted in the epidural space for chronic pain indications.Stimwave was in constant contact with the client services director starting (b)(6) 2018, regarding the complaint and the root cause investigation.The device did not fail to meet performance or safety specifications.Stimwave has confirmed that the product was delivered sterile, and the sterile barriers were not compromised.The source of the issue is a known risk and is mitigated as far as possible.The patient's pre-existing condition is a contraindication noted in the instructions for use.Stimwave has informed all parties that the product was not the source of the issue.In compliance with medical device reporting requirements and responsibilities, stimwave quality and its chief medical officer have determined that this issue is considered reportable as infection can lead to an injury, and medical or surgical intervention was required to preclude permanent impairment or damage.Stimwave has reported this as an adverse event to (b)(6).
 
Event or Problem Description
On (b)(6) 2018, the patient contacted the clinical specialist and reported that her leg was sore and red around the insertion site.The patient stated that the pain and redness presented suddenly (within the last 24 hours), but the device was still providing pain relief.The clinical specialist instructed the patient to seek out medical attention.The patient met with a physician who prescribed oral antibiotics (type, dose, and duration unknown).The therapy specialist sought medical advise from another pain specialist who advised that if the patient had an infection, it would be best to seek iv antibiotic treatment.The therapy specialist relayed this information to the patient, and as a precaution, the patient visited a local hospital for iv medical treatment.The treating hospital took cultures of the reddened site to determine the strain of infection.The results of these tests are unknown to stimwave.On (b)(6) 2018, the patient reported that iv treatment had ceased and was replaced with bactroban cream on the site and is being sealed from environments to ensure finality of treatment.The patient was discharged from the hospital on (b)(6) 2018.The patient continues to receive significant pain relief from the device.At this time, evaluating physicians believe the infection is superficial, and is not near the implant.Therefore, device explant is not required.The patient does not have comorbidities, pre-existing conditions, or injuries that would otherwise contraindicate her from being implanted with the freedom scs system.The patient reported no other issues with the system before, during, or after the permanent procedure until the onset of pain and redness on (b)(6) 2018.

Brand Name
FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM
Common Device Name
SPINAL CORD STIMULATOR
Manufacturer (Section D)
STIMWAVE TECHNOLOGIES INC.
1310 park central boulevard s.
pompano beach FL 33064
MDR Report Key8206348
Report Number3010676138-2018-00026
Device Sequence Number16634367
Product Code GZB
UDI-Device Identifier00859619004875
UDI-Public(01)00859619004875(17)191001(01)00859619004905(17)191201(21)207254-45
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K170141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 12/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/01/2019
Device Model NumberFR8A-RCV-A0;FR8A-SPR-B0
Device Catalogue NumberS8R-1A US
Device Lot NumberSWO171024, SWO171206
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date12/17/2018
Device Age8 MO
Event Location Home
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/17/2018
Initial Report FDA Received Date12/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;